Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 26, NWS Nashville, TN

July 21, 2013Lawrence County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 21, 2013, 3:36 PM CDT for Lawrence County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2013, 3:36 PM CDT (20:36 UTC)
Expired
Jul 21, 2013, 6:30 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 118 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:39 PM CDTFLASH FLOODLawrenceburg, TNHIGH WATER REPORTED ON FIRST AVENUE IN LAWRENCEBURG. STREET FLOODING REPORTED IN AND AROUND THE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1985 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

981 
WGUS54 KOHX 212036
FFWOHX
TNC099-212330-
/O.NEW.KOHX.FF.W.0026.130721T2036Z-130721T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
336 PM CDT SUN JUL 21 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LAWRENCE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 630 PM CDT

* AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS FALLEN IN
  THE PAST HOUR FROM LAWRENCEBURG TO ETHRIDGE. ADDITIONAL RAINFALL
  AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE NEXT FEW HOURS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LAWRENCEBURG...ETHRIDGE...AND SUMMERTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3521 8752 3545 8731 3543 8724 3544 8722
      3543 8721 3531 8721 3529 8723 3529 8721
      3522 8722 3515 8741

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:40 PM CDT, 56 minutes earlier.

Area forecast discussion, Jul 21, 2:40 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
240 PM CDT SUN JUL 21 2013

.DISCUSSION...A VERY MOIST AND UNSTABLE ENVIRONMENT WAS PRESENT
ACROSS MID TN TODAY WITH PW VALUES AROUND 2 INCHES AND SURFACE DEW
POINTS IN THE LOWER 70S. DAYTIME HEATING AND THE INTERACTION OF
SEVERAL OUTFLOW BOUNDARIES HAD CAUSED NUMEROUS THUNDERSTORMS TO
BLOSSOM. LOCALLY HEAVY DOWNPOURS WERE OCCURRING THANKS TO
EFFICIENT RAIN PROCESSES AND SLOW STORM MOVEMENT UNDER 10KT.
ALSO A FEW STORMS WERE PRODUCING BRIEF GUSTY WINDS... SUB-SEVERE
SO FAR.

MOIST AND MODERATELY UNSTABLE CONDITIONS WILL CONTINUE THROUGH
MONDAY. THUNDERSTORMS WILL REMAIN LIKELY AS SHORTWAVE ENERGY COMES
FROM THE CENTRAL PLAINS... ACROSS THE TN VALLEY VALLEY REGION.
NUMEROUS STORMS WILL BE RUMBLING INTO THIS EVENING...THEN THERE
MAY BE A DECREASE IN ACTIVITY AFTER SUNSET. BUT ACTIVITY IS
EXPECTED TO PICK UP AGAIN IN COVERAGE LATER IN THE NIGHT AS THE
APPROACHING SHORTWAVE BEGINS TO HAVE GREATER INFLUENCE. WIDESPREAD
SHOWERS AND STORMS WILL BE CONTINUING INTO MONDAY...WITH THE
HEAVIEST ACTIVITY OVER THE EAST HALF.

MAIN IMPACTS FROM THUNDERSTORMS THROUGH MONDAY WILL CONTINUE TO BE
LOCALLY HEAVY DOWNPOURS AND SOME GUSTY WINDS. THROUGH MONDAY YOU
CAN EXPECT SEVERAL SIGNIFICANT WX ADVISORIES AND PERHAPS 1 OR 2
BRIEF SEVERE WARNINGS. ALSO...YOU CAN EXPECT SOME FLOOD ADVISORIES
AND PERHAPS A FEW FLASH FLOOD WARNINGS. WE ARE NOT ISSUING ANY
FLOOD WATCHES AT THIS TIME SINCE WE DO NOT ANTICIPATE A WIDESPREAD
EVENT. BUT...IF HEAVY RAINFALL EVENTUALLY FOCUSES OVER PARTICULAR
AREAS...WE MAY NEED TO POST A WATCH. AREAL AVERAGE RAINFALL
THROUGH MONDAY IS EXPECTED TO BE IN THE 1 - 1.5 INCH RANGE...BUT
THE HEAVIER STORMS WILL PRODUCE SEVERAL INCHES IN SOME SPOTS.

RAIN CHANCES WILL DECREASE MONDAY NIGHT THROUGH TUESDAY
MORNING...THEN ANOTHER WAVE IN THE UNSETTLED NORTHWEST FLOW WILL
ENHANCE THUNDERSTORM CHANCES TUESDAY PM. RIGHT NOW...FORECAST
SOUNDINGS LOOK MORE UNSTABLE...SO A FEW MAY BE SEVERE.

MODELS ARE STILL IN AGREEMENT WITH NORTHWEST FLOW ALOFT CONTINUING
THROUGH THE REST OF THE FORECAST PERIOD. THE EASTERN TROUGH WILL
SHARPEN ENOUGH TO BRING A BREAK FROM THUNDERSTORMS WITH A SHOT OF
DRIER AIR THURSDAY AND FRIDAY. THE TURBULENT PATTERN RETURNS NEXT
WEEKEND WITH THUNDERSTORMS POSSIBLE AGAIN.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      72  88  72  90 /  70  70  40  50
CLARKSVILLE    70  87  70  89 /  70  60  30  50
CROSSVILLE     68  80  68  83 /  70  80  50  50
COLUMBIA       72  88  72  90 /  70  70  40  50
LAWRENCEBURG   71  87  71  89 /  70  80  40  50
WAVERLY        71  88  71  90 /  70  60  30  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 21, 11:14 AM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1114 AM CDT SUN JUL 21 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-221615-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1114 AM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MIDDLE
TENNESSEE THROUGH TONIGHT. A FEW STORMS COULD BE STRONG WITH WIND
GUSTS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. HEAVY
RAINFALL AND LOCALIZED FLOODING ARE ALSO POSSIBLE...ESPECIALLY IN
LOW LYING AND OTHER TYPICALLY FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON MONDAY
ACROSS MIDDLE TENNESSEE. A FEW STORMS COULD BE STRONG WITH WIND
GUSTS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. HEAVY
RAINFALL AND LOCALIZED FLOODING ARE ALSO POSSIBLE...ESPECIALLY IN
LOW LYING AND OTHER TYPICALLY FLOOD PRONE AREAS.

55

In the hours before

Special weather statement, Jul 21, 1:18 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
118 PM CDT SUN JUL 21 2013

TNZ061-075-211845-
BEDFORD-MARSHALL-
118 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BEDFORD AND MARSHALL
COUNTIES...

AT 117 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LEWISBURG...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CORNERSVILLE...LEWISBURG...BELFAST
AND FARMINGTON.

FREQUENT LIGHTNING...BRIEF TORRENTIAL RAINFALL...AND WINDS OF 40 TO
50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3532 8685 3530 8686 3531 8688 3545 8695
      3546 8692 3549 8689 3564 8657 3539 8644
      3535 8655 3537 8659 3534 8660 3528 8682

SHAMBURGER
Special weather statement, Jul 21, 1:35 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
135 PM CDT SUN JUL 21 2013

TNZ025-026-211900-
CHEATHAM-DICKSON-
135 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEATHAM AND NORTHEAST
DICKSON COUNTIES...

AT 133 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ASHLAND CITY...MOVING EAST AT 15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CHEATHAM DAM...ASHLAND CITY AND
PLEASANT VIEW.

FREQUENT LIGHTNING...BRIEF TORRENTIAL RAINFALL...AND WINDS OF 40 MPH
ARE EXPECTED WITH THIS STORM.

LAT...LON 3637 8697 3638 8697 3639 8694 3638 8691
      3636 8691 3625 8698 3621 8699 3618 8722
      3636 8727 3636 8725 3641 8705

SHAMBURGER
Special weather statement, Jul 21, 1:47 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
147 PM CDT SUN JUL 21 2013

TNZ007-008-026-027-211915-
CHEATHAM-DAVIDSON-ROBERTSON-SUMNER-
147 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEATHAM...NORTHERN
DAVIDSON...SOUTHERN ROBERTSON AND SOUTHWESTERN SUMNER COUNTIES...

AT 147 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR JOELTON...MOVING EAST AT 15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE PLEASANT VIEW...BEAMAN PARK...
JOELTON...WHITES CREEK...RIDGETOP...GREENBRIER AND GOODLETTSVILLE.

FREQUENT LIGHTNING...BRIEF TORRENTIAL RAINFALL...AND WINDS OF 40 TO
45 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3649 8663 3623 8659 3621 8703 3642 8706

SHAMBURGER
Special weather statement, Jul 21, 2:12 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
212 PM CDT SUN JUL 21 2013

TNZ007-008-026-027-212000-
CHEATHAM-DAVIDSON-ROBERTSON-SUMNER-
212 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...SOUTHERN
ROBERTSON AND SOUTHWESTERN SUMNER COUNTIES...

AT 210 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR JOELTON...MOVING EAST AT 20 MPH. ANOTHER
STRONG STORM WAS LOCATED NEAR ASHLAND CITY...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BEAMAN PARK...
WHITES CREEK...RIDGETOP...MADISON...GOODLETTSVILLE...MILLERSVILLE...
OLD HICKORY...LAKEWOOD...HENDERSONVILLE...AND NASHVILLE.

FREQUENT LIGHTNING...BRIEF TORRENTIAL RAINFALL...AND WINDS OF 40 TO
50 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3647 8663 3615 8658 3615 8711 3641 8701

SHAMBURGER
Special weather statement, Jul 21, 2:35 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
235 PM CDT SUN JUL 21 2013

TNZ094-212000-
LAWRENCE-
235 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE COUNTY...

AT 232 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LAWRENCEBURG...MOVING EAST AT 15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE HENRYVILLE...LAWRENCEBURG AND
ETHRIDGE.

FREQUENT LIGHTNING...BRIEF TORRENTIAL RAINFALL...AND WINDS OF 40 TO
45 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3536 8751 3544 8728 3543 8724 3544 8722
      3543 8721 3531 8721 3529 8723 3529 8721
      3521 8722 3521 8721 3520 8721 3518 8747

SHAMBURGER
Special weather statement, Jul 21, 2:39 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
239 PM CDT SUN JUL 21 2013

TNZ063-064-078-212015-
CANNON-DE KALB-WARREN-
239 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR CANNON...SOUTHERN DE KALB AND
NORTHERN WARREN COUNTIES...

AT 237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF WOODBURY...MOVING EAST AT 15
MPH.

SOME LOCATIONS IN THE PATH INCLUDE SMITHVILLE AND GREEN HILL.

FREQUENT LIGHTNING...BRIEF TORRENTIAL RAINFALL...AND WINDS OF 40 TO
45 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3576 8567 3575 8605 3593 8607 3599 8570

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:48 PM CDTSpecial Weather StatementOHXTrousdale42 min
Jul 20, 8:13 PM CDTSpecial Weather StatementOHXWilliamson47 min
Jul 20, 8:17 PM CDTSpecial Weather StatementOHXMacon43 min
Jul 20, 8:25 PM CDTSpecial Weather StatementOHXDavidson50 min
Jul 20, 8:51 PM CDTSpecial Weather StatementOHXWilliamson39 min
Jul 20, 9:01 PM CDTAreal Flood AdvisoryOHXDavidson3 hr
Jul 20, 9:13 PM CDTSpecial Weather StatementOHXSumner47 min
Jul 20, 9:21 PM CDTFlash Flood WarningOHXDavidson, Sumner, Wilson3 hr
Jul 20, 9:34 PM CDTSpecial Weather StatementOHXWilson41 min
Jul 20, 10:12 PM CDTSpecial Weather StatementOHXSmith48 min
Jul 21, 10:09 AM CDTAreal Flood AdvisoryOHXPickett2 hr
Jul 21, 12:10 PM CDTSpecial Weather StatementOHXHickman35 min
Jul 21, 12:53 PM CDTSpecial Weather StatementOHXPutnam37 min
Jul 21, 1:07 PM CDTSpecial Weather StatementOHXDickson38 min
Jul 21, 1:18 PM CDTSpecial Weather StatementOHXMarshall27 min
Jul 21, 1:35 PM CDTSpecial Weather StatementOHXCheatham25 min
Jul 21, 1:47 PM CDTSpecial Weather StatementOHXRobertson28 min
Jul 21, 2:12 PM CDTSpecial Weather StatementOHXDavidson48 min
Jul 21, 2:35 PM CDTSpecial Weather StatementOHXLawrence25 min
Jul 21, 2:39 PM CDTSpecial Weather StatementOHXDeKalb36 min
Jul 21, 2:56 PM CDTAreal Flood AdvisoryOHXLawrence2 hr
Jul 21, 3:49 PM CDTSpecial Weather StatementOHXGiles26 min
Jul 21, 5:14 PM CDTAreal Flood AdvisoryOHXMontgomery, Stewart2 hr

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.